1 month post AVR - a few questions I was hoping someone could answer...

Valve Replacement Forums

Help Support Valve Replacement Forums:

T in YVR

Well-known member
Joined
Feb 21, 2013
Messages
241
Location
North Vancouver, BC, Canada
Hello all,

I'm roughly 1 month since my surgery (27 days, but who's counting?). I just had an echo and an app't with my cardiologist and had a few questions. My echo was generally ok (no regurg and the On-X valve is seated very well, flow to the valve is normal and it's working great! All other valves and aortic root are normal; both atria are normal), but had some issues, most of which are common after surgery and should clear up on their own - as I understand it.....

- My left ventricle is still moderately dilated. I heard this can take a while to go down. Pre surgery the LV was 65mm and then 62mm on 2 different echos. Post surgery it is 66mm. A normal size is < 57mm. My Cardiologist said we can either (a) wait to see if the left ventricle goes down on its own to a normal size or (b) take an ACE inhibitor (Coversyl - 4mg 1 x per day) to help it out. I am also on Metoprolol due to my slightly higher heart rate (25mg 2x per day). He said if he were me he would start Coversyl now and take it for a few months and see if it helps get things going. But he left the choice to me. Question: Has anyone taken both Metoprolol and Coversyl (or another ACE inhibitor) together during recovery? Any issues? My only concern is that both of these also lower your blood pressure. He said it should be fine, but if it gets too low then we would need to stop the Coversyl. I'm a bit uneasy about what happens if that scenario plays out and your blood pressure drops low...

- 1 month out and I am still coughing up phlegm several times per day. Sometimes clear; sometimes yellow. They never gave me a spirometer in the hospital. My cardiologist has prescribed one for me. Question: Any others experience the phlegm 1 month+ out? I am not sick/ill at all. And did the spirometer help?

- I have some 'moderate' fluid build up adjacent to my right ventricle/right atrium ("Localized Pericardial Effusion with no tamponade"). Question: Anyone experience this and have any idea for how long it typically takes to go away? Apparently it should be absorbed by my body over time. I'm hoping it is nothing to worry about, but fluid build up around the heart doesn't exactly sound great to me...


Another positive is that the pain notably decreased at around 3 1/2 weeks and I was able to cut my pain meds to a couple Tylenol at bedtime. The Cardiologist said I may have had more pain than usual since they opened me up a 2nd time 1 hour after my initial operation due to excessive bleeding. I start cardiac rehab at my hospital this week and it sounds quite good - apparently they stress test you, set up a tailored exercise program, tell you what you can and cannot do in addition to walking and also line you up to see another cardiologist to further review your situation. I'm walking 5km a day right now, but it will be great to get insight on how much I can do, especially given the other questions above from the echo.

Thanks,
Tony
 

Heather Anne

Well-known member
Joined
Jan 27, 2012
Messages
127
Location
Mill Valley, CA
I can answer your second question: I believe it is pretty normal to be coughing up phlegm for a while. I know I did, and I used that spirometer like nobody's business.

Good luck to you and congratulations on your continued smooth recovery!
 

Rachel

Well-known member
Joined
Feb 1, 2012
Messages
539
Location
Holland, Michigan
I can add that I think the spirometer is a must - they were pretty strict with me in that I use it on a regular basis after surgery - so that might help you when you start using it.
 

clay_from_nj

Well-known member
Joined
Oct 23, 2012
Messages
397
Location
Fort Lupton, Colorado, USA
- My left ventricle is still moderately dilated. I heard this can take a while to go down. Pre surgery the LV was 65mm and then 62mm on 2 different echos. Post surgery it is 66mm. A normal size is < 57mm. My Cardiologist said we can either (a) wait to see if the left ventricle goes down on its own to a normal size or (b) take an ACE inhibitor (Coversyl - 4mg 1 x per day) to help it out. I am also on Metoprolol due to my slightly higher heart rate (25mg 2x per day). He said if he were me he would start Coversyl now and take it for a few months and see if it helps get things going. But he left the choice to me. Question: Has anyone taken both Metoprolol and Coversyl (or another ACE inhibitor) together during recovery? Any issues? My only concern is that both of these also lower your blood pressure. He said it should be fine, but if it gets too low then we would need to stop the Coversyl. I'm a bit uneasy about what happens if that scenario plays out and your blood pressure drops low...

There's no guarantee that your heart will return to normal after AVR. In fact, what they call "reverse remodeling" is still very controversial and little is known for sure about the hows and whens and whys behind it. I've been told off and on since I was a little kid that I have an "enlarged" heart. My cardiologist has kept me on small doses of coreg (6.25mg, 2x daily) and lisinopril (2.5mg 1x) and seems to be determined to convince me not to expect any improvement in my heart's function or structure (which I am determined to disprove). That's why the timing of the surgery is so important, not before it is really necessary (it may never be) but before any "permanent" damage is done.
 

Freddie

VR.org Supporter
Supporting Member
Joined
Jul 19, 2007
Messages
5,943
Location
Canada
I was on Metoprolol and Ramipril (another ACE inhibitor) for about ......maybe 6 or 7 months with no issues.
Until one afternoon while I was sitting on the floor using an electric stapler I felt really dizzy and almost fainted (I wasn't exerting myself). I crawled on all fours to the couch to lay down. It lasted maybe 20 minutes which at that time I called my doctor and he immediately stopped the Ramipril.

So I guess this was one way of my body telling me that I didn't need this drug any longer. The metoprolol was discontinued shortly after, which I believe that you decrease slowly over a few days.

You should be okay for a few months taking both. Keep in mind that some people have been on both drugs for years with no issues.
 

epstns

Premium User
Supporting Member
Joined
Dec 26, 2002
Messages
5,186
Location
Chicago area
If you are taking metoprolol, watch out for potential side effects. For some of us, they are annoying. I was prescribed metoprolol right after valve surgery - starting at 100 mg/day of the timed-release variety. I felt OK for the first few months, then started feeling like I was always towing a sled full of rocks. Everything was an effort, and even in rehab while exercising, I could not get my heart rate up. I also had abdominal bloating, gas, started losing my voice and it even made my nose run constantly. Not fun. My cardio and I discussed it and I convinced him to reduce my dosage to 50 mg/day at about the 1-year mark. That helped, but I still had the bloating and reduced exercise tolerance. At about 18 months, I convinced him to again cut my dosage in half - now to 25 mg/day. Major difference! The bloating is mostly gone, energy is up, I can get my heart rate up to the low 150's and I feel much better. Why am I telling you this? Mainly to make you aware of some of the side effects that most of the docs don't even think about, but also because if I was still on the 100 mg dosage, I would not be as happy with my "new" life. The beta blocker definitely got in the way of my life, and after I convinced my cardio to adjust the dosage, my recovery continued onward.
 

T in YVR

Well-known member
Joined
Feb 21, 2013
Messages
241
Location
North Vancouver, BC, Canada
Thanks for the input everyone.

My surgeon agreed with the Cardiologist and both have now said that going on the ACE inhibitor (Coversyl) along with the Metoprolol should help speed up the process of hopefully reducing my left ventricle size. I'm going to start it tomorrow and watch my blood pressure closely.

Steve - I am on 25 mg of Metoprolol 2x per day, so its a fairly low dose. I bet it would have been a different experience at the much higher dosage you started at...

Clay - I hear you, and like you, am also determined to do whatever I can to help support a reduction in my left ventricle size. I suppose there is only so much you can do. I sure hope it goes down. My surgeon told me that "With regards to your left ventricular size this could take up to a year to resolve. Given the fact that it is a muscular organ, it would start to decrease in size over the next few months".

Freddie - I am going to be on Metoprolol for about 6 months according to my Cardiologist. I will ask them about the process about slowly stopping it (and hope that I don't experience any fainting instances while I am on it!).

Tony
 
Top